3 doctors weighed in:

Im taking levaquin (levofloxacin) and now i think I have a yeast infection, is it ok to buy over-the-counter meds to treat it while taking the antibiotic?

3 doctors weighed in
Dr. Linda Gromko
Family Medicine
1 doctor agrees

In brief: Common problem

When taking any antibiotic, the normal bacterial flora of the vagina can be temporarily reduced.
Yeast will overgrow, causing symptoms of itching and discharge. In general, it is fine to try an over-the-counter yeast medication. It used to be available only by prescription. Now you can get it on your own. Naturally, stop the yeast medicine if your symptoms worsen, or you seem to be allergic!

In brief: Common problem

When taking any antibiotic, the normal bacterial flora of the vagina can be temporarily reduced.
Yeast will overgrow, causing symptoms of itching and discharge. In general, it is fine to try an over-the-counter yeast medication. It used to be available only by prescription. Now you can get it on your own. Naturally, stop the yeast medicine if your symptoms worsen, or you seem to be allergic!
Dr. Linda Gromko
Dr. Linda Gromko
Thank
Dr. John Munshower
Family Medicine

In brief: YES

Yeast infections are very common to acquire when taking antibiotics.
Generally speaking, it is recommedned to start the treatment after the anti-biotics, or the yeast infection may simply return. The otc meds are fine to try, and several of them used to be rx in the not so distant past.

In brief: YES

Yeast infections are very common to acquire when taking antibiotics.
Generally speaking, it is recommedned to start the treatment after the anti-biotics, or the yeast infection may simply return. The otc meds are fine to try, and several of them used to be rx in the not so distant past.
Dr. John Munshower
Dr. John Munshower
Thank
Get help from a real doctor now
Dr. Adam Levy
Board Certified, Obstetrics & Gynecology
34 years in practice
1M people helped
Continue
111,000 doctors available
Read more answers from doctors